Texas, 2006Flash Flooding and Hail in Texas, May 3, 2006
May 3, 2006 · NWS LUB · 25 events in 12 counties and zones
Severe thunderstorms initially developed over the central South Plains region during the late afternoon hours of the 3rd. This activity produced large hail as it affected portions of Lubbock and Crosby Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $631,000
- Crop damage
- $40,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
May 3 Severe Thunderstorm Event Summary...Severe thunderstorms initially developed over the central South Plains region during the late afternoon hours of the 3rd. This activity produced large hail as it affected portions of Lubbock and Crosby Counties. Additional high based thunderstorm activity developed in drier air to the west of the Interstate 27 corridor. This convection caused significant wind damage in Anton (Hockley County) before it evolved into a complex that produced damaging winds and large hail over a large swath of the central South Plains, generally north of Lubbock. Meanwhile, two large high-precipitation supercell storms developed over the four-county area of Crosby, Dickens, Kent, and Garza Counties. These storm additionally produced damaging winds and giant hail. Estimates of property and agricultural damages across the region totaled more than $670,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 2:43 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, May 3, 2:43 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT WED MAY 3 2006
.SHORT TERM...
WEAK COLD FRONT HAS MOVED SOUTH INTO THE SOUTH PLAINS THIS AFTERNOON
AND WAS LOCATED ALONG A LINE FROM SILVERTON TO PLAINVIEW TO MULESHOE
AT MID AFTERNOON. CONVERGENCE ALONG THE DRYLINE HAS BEEN MINIMAL
THROUGH THE DAY SO FAR...BUT DEW POINTS OVER OUR SOUTHWEST HAD
FALLEN TO THE LOWER 40S VERSUS MID AND UPPER 50S EAST AND SOUTHEAST
OF LUBBOCK. SATELLITE IMAGES CONTINUE TO SHOW AN UPPER DISTURBANCE
SLOWLY APPROACHING OUT OF THE DESERT SOUTHWEST. ALL OF THESE
FACTORS APPEAR TO BE COMING TOGETHER TO BRING THE AREA A CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT AS THE FRONT CONTINUES
SLOW PROGRESS TO THE SOUTH.
WEST TEXAS MESONET SOUNDING FROM 17Z AT REESE CENTER SHOWED MID
LAYER TEMPS ABOUT 1 DEGREE WARMER TODAY THAN YESTERDAY ALONG WITH
MORE LIMITED LOW LEVEL MOISTURE...THUS PROVIDING A SLIGHTLY STRONGER
CAP AND LOWER CAPE VALUES. THESE FACTORS HAVE BEEN HELPING DELAY
STORM INITIATION MORE TODAY THAN YESTERDAY AND WILL LIKELY LOWER
SEVERE POTENTIAL SLIGHTLY. AGREE WITH SPC ANALYSIS THAT HAS BACKED
OFF ON THE DAY ONE OUTLOOK WHICH HAS DROPPED THE MODERATE POTENTIAL.
AT 3 PM...INITIATION WAS ALREADY OCCURRING OVER THE ROLLING PLAINS
AND IT MAY BE ACCOMPANIED BY MORE STORMS ALONG THE FRONTAL ZONE
INITIATING BETWEEN 430 AND 600 PM. INCREASED MID ATMOSPHERIC
MOISTURE FROM 500MB TO 400MB COULD INCREASE DAMAGING WIND POTENTIAL
FROM STORMS WHICH FORM NEAR THE FRONTAL BOUNDARY.
.LONG TERM...
THE POTENTIAL FOR SEVERE STORMS THURSDAY AND FRIDAY REMAINS. THIS AS
TODAY/S INCOMING FRONT COMBINES WITH INCREASING LOW LEVEL MOISTURE/
FLOW ALOFT TO RESULT IN PERHAPS MORE SIGNIFICANT SEVERE THREATS.
BY MIDDAY THURSDAY THE FRONT IS EXPECTED TO BE RETREATING NORTHWARD
OVER THE SOUTH PLAINS WITH A STRONG MOISTURE GRADIENT ALONG IT AND
SOUTHWARD ALONG A DRYLINE. MODELS DEPICT A WELL TIMED/WEAK SHORTWAVE
TROUGH PROPAGATING THROUGH THE SOUTHWESTERLY FLOW OVER SOUTHERN NEW
MEXICO...AND THIS SHOULD PROMOTE FORCING/ASCENT IN PROXIMITY TO SAID
BOUNDARIES. SOLUTIONS SUGGEST THE AIRMASS NORTH OF THE BOUNDARY WILL
MAINTAIN RELATIVELY HIGH THETA E CHARACTERISTICS...POSSIBLY ALLOWING
FOR MORE IN THE WAY OF BOUNDARY LAYER ROOTED CONVECTION. WITH BACKED
LOW LEVEL FLOW...STRONG INSTABILITY...AND INCREASING EFFECTIVE
SHEAR...THE POTENTIAL FOR SUPERCELLS WILL EXIST. WILL DRAW THE
HIGHEST POPS /40 PERCENT/ NORTH AND EAST OF LUBBOCK...JUST ALONG/
NORTH OF THE PROGGED BAROCLINIC ZONE. WILL MENTION SEVERE...BUT WITH
POTENTIAL NEGATIVE EFFECTS OF OVERNIGHT STORMS YET TO BE SEEN...WILL
NOT MENTION THREATS ATTM.
THE MESOSCALE PATTERN IS PROGGED TO REPEAT ITSELF FRIDAY. A VERY
SIMILAR ORIENTATION OF SURFACE FEATURES WILL COUPLE WITH FURTHER
ENHANCEMENT OF MID LEVEL FLOW TO AGAIN RESULT IN A THREAT OF
ORGANIZED SEVERE STORMS. THIS IN ADVANCE OF A NOTABLY DEEPER MID/
UPPER LEVEL TROUGH EJECTING OVER THE FOUR CORNERS REGION. POTENTIAL
COMPLICATING FACTORS MAY INCLUDE A SOUTHWARD SURGE OF THE FRONTAL
BOUNDARY IF IT IS SUFFICIENTLY ENHANCED BY PRIOR CONVECTION...BUT
THAT APPEARS UNLIKELY GIVEN MAGNITUDE OF HEIGHT/PRESSURE FALLS
ASSOCIATED WITH THE WESTERN TROUGH. REGARDLESS...COOLER/WETTER
PATTERN APPEARS LIKELY THROUGH LATE FRIDAY.
MODERATE NORTHWEST FLOW ALOFT IS PROGGED TO BECOME ESTABLISHED
DURING THE WEEKEND...WITH NOTABLY QUIETER WEATHER. TEMPERATURES WILL
WARM EARLY NEXT WEEK WITH STRENGTHENING LEE TROUGHING BENEATH THIS
FLOW...BUT MEDIUM RANGE TRENDS SUGGEST A COOLER PAC NORTHWEST
AIRMASS MAY RIDGE SOUTHEAST TOWARD THE AREA LATE IN THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 51 72 47 68 / 30 20 30 20
TULIA 53 67 45 67 / 40 40 40 30
PLAINVIEW 54 69 50 67 / 30 40 40 20
LEVELLAND 57 74 52 72 / 30 20 20 20
LUBBOCK 57 75 51 69 / 30 20 20 20
BROWNFIELD 60 79 51 74 / 20 10 20 20
CHILDRESS 57 70 51 67 / 50 40 40 40
SPUR 62 73 53 71 / 50 40 40 30
ASPERMONT 63 77 54 72 / 50 40 40 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/20
Hazardous weather outlook, May 3, 10:27 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT WED MAY 3 2006
TXZ021>044-041630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT WED MAY 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT TO MODERATE RISK ACROSS MUCH OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. THE MODERATE
RISK IS GENERALLY EAST OF A SILVERTON TO LAKE ALAN HENRY LINE. THE
SLIGHT RISK ENCOMPASSES THE REMAINDER OF AN AREA EAST OF A
DIMMITT TO TAHOKA LINE.
A COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN PANHANDLE
AND SOUTH PLAINS AREA...LIKELY NEAR A MULESHOE TO MEMPHIS LINE BY
3 PM. IN ADDITION THE DRYLINE WILL MOVE EAST TOWARD THE INTERSTATE
27 CORRIDOR. BOTH OF THESE FEATURES ARE EXPECTED TO FOCUS
THUNDERSTORM INITIATION BY LATE AFTERNOON. STRONG INSTABILITY
COMBINED WITH MODEST WINDS ALOFT SHOULD RESULT MOSTLY IN MULTICELLULAR
ORGANIZATION WITH SOME ISOLATED SUPERCELLS ALSO POSSIBLE. THUS
THE MAIN THREATS WILL BE LARGE HAIL AND STRAIGHT-LINE WIND GUSTS.
HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE...PARTICULARLY IN THE
VICINITY OF THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND EAST OF A
MULESHOE TO LEVELLAND TO POST LINE. A COLD FRONT WILL MOVE SOUTH
THROUGH MUCH OF THE SOUTH PLAINS THURSDAY BEFORE STALLING OUT
THURSDAY AFTERNOON. THIS FRONT...ALONG WITH ANY PREEXISTING
BOUNDARIES...AND A REINFORCING FRONT MOVING IN FROM THE NORTH WILL
ALL BE POTENTIAL FOCUSING MECHANISM FOR CONVECTIVE INITIATION. GIVEN
MODERATE INSTABILITY AND SHEAR IN PLACE...ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE.
ADDITIONALLY...THE APPROACH OF AN UPPER LEVEL STORM SYSTEM ON FRIDAY
WILL BRING THE POSSIBILITY OF SEVERE THUNDERSTORMS TO MUCH OF THE REGION.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SATURDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 3, 11:06 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1206 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 10 NW DICKENS 33.72N 100.96W
05/02/2006 E0.88 INCH DICKENS TX CO-OP OBSERVER
&&
RROBLEDOSpecial weather statement, May 3, 3:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT WED MAY 3 2006
TXZ027-033-032230-
BAILEY TX-COCHRAN TX-
453 PM CDT WED MAY 3 2006
...STRONG THUNDERSTORM ACROSS COCHRAN AND BAILEY COUNTIES...
AT 449 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MAPLE...OR ABOUT 6 MILES NORTH
OF MORTON...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM IS CAPABLE OF PRODUCE STRONG WIND GUSTS UP TO 50
MPH. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES.
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1 PM CDT.
Special weather statement, May 3, 3:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT WED MAY 3 2006
TXZ027-033-032230-
BAILEY TX-COCHRAN TX-
453 PM CDT WED MAY 3 2006
...STRONG THUNDERSTORM ACROSS COCHRAN AND BAILEY COUNTIES...
AT 449 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MAPLE...OR ABOUT 6 MILES NORTH
OF MORTON...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50
MPH. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES.
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM
CDT.
Event by event
15 hail, 7 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Hail, Lubbock
- When
- May 3, 4:25 PM CST to 4:40 PM CST
- Where
- Lubbock County, 8 mi E of Lubbock Intl Arpt
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -101.683
The Idalou Police Department reported large hail that ranged in size from nickels to golfballs from near the intersection of County Road 400 and U.S. Highway 62/82 eastward to Idalou. No damage was reported.
Hail, Lubbock
- When
- May 3, 4:55 PM CST
- Where
- Lubbock County, 10 mi SE of Lubbock
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.483, -101.733
A local television station reported penny size hail in Ransom Canyon.
Hail, Lamb
- When
- May 3, 5:00 PM CST
- Where
- Lamb County, Littlefield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.917, -102.317
Hail, Crosby
- When
- May 3, 5:20 PM CST
- Where
- Crosby County, 5 mi S of Lorenzo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.600, -101.533
Storm spotters reported quarter size hail south of Lorenzo.Isolated severe thunderstorms quickly erupted along a convergent surface pressure trough over the central South Plains of west Texas during the late afternoon of the 3rd. This activity proved to be the first severe storms in an active severe weather outbreak across the region.
Thunderstorm Wind, Hockley
- When
- May 3, 5:25 PM CST to 6:00 PM CST
- Where
- Hockley County, 6 mi S of Anton
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $400,000
- Crop damage
- $40,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.733, -102.167
A complex of severe thunderstorms resulted in a locally intense swath of damaging winds near Anton. Damage was confined to a three mile radius in and around the city, but was fairly widespread within the city limits. Several trees, utility poles, and structures sustained damaged. Numerous roofs sustained at least minor damage, with a few peeled back or completely torn off. Several 1,000 pound "round" hay bales were rolled across Business 84 and over the adjacent railroad tracks. Local officials reported that the railroad tracks were obscured by debris at multiple locations through the city. Many highway signs also were blown toward the east. A large storage shed collapsed as severe winds penetrated the structure, and a nearby chute to a grain bin silo was snapped from its concrete foundation. A grain trailer was toppled and a storage facility experienced roof and window damage on the east side of Anton. In addition, a center-pivot irrigation system was heavily damaged three miles southeast of Anton off of U.S. Highway 84. The West Texas Mesonet site located six miles south of Anton recorded a peak gust of 71 MPH at 18:00 CST. No injuries were reported.
Flash Flood, Hockley
- When
- May 3, 5:35 PM CST to 7:00 PM CST
- Where
- Hockley County, 14 mi N of Levelland
- Reported by
- NEWSPAPER
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
The Levelland and Hockley County News-Press reported that more than two inches of rain fell over rural portions of northern Hockley County. This resulted in flash flooding along Texas Highway 597. Fast flowing flood waters that ran into Yellow House Creek west of U.S. Highway 385 rendered a county road and a stretch of Texas Highway 597 impassable.
Hail, Crosby
- When
- May 3, 5:38 PM CST to 5:45 PM CST
- Where
- Crosby County, 8 mi S of Ralls
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.567, -101.383
Fire department officials reported large hail that ranged in size from nickels to golfballs from just south of Ralls northward to the city. No damage was reported.
Hail, Hale
- When
- May 3, 5:52 PM CST
- Where
- Hale County, 6 mi S of Hale Center
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.983, -101.833
Law enforcement officials reported golfball size hail along Interstate 27 south of Hale Center.
Hail, Dickens
- When
- May 3, 5:56 PM CST
- Where
- Dickens County, 8 mi SW of Spur
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.400, -100.950
Law enforcement officials reported quarter size hail in rural portions of southwestern Dickens County.
Hail, Kent
- When
- May 3, 5:59 PM CST to 6:19 PM CST
- Where
- Kent County, 17 mi W of Girard
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.350, -100.967
The Spur Fire Department reported large hail up to the size of golfballs along in rural areas of northwestern Kent County west of Girard. The hail briefly became very large, with a few baseball size hailstones noted at 18:01 CST.
Hail, Kent
- When
- May 3, 6:01 PM CST
- Where
- Kent County, 17 mi W of Girard
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.350, -100.967
Hail up to the size of baseballs was observed by the Spur Fire Department in northwestern Kent County. Fire department vehicles sustained minor damage. These giant hailstones were associated with one of two isolated supercells that impacted southern Dickens County, Crosby, Garza, and Kent Counties.
Hail, Hale
- When
- May 3, 6:10 PM CST
- Where
- Hale County, Abernathy
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.833, -101.850
Quarter size hail was reported by a National Weather Service cooperative observer in Abernathy.
Flash Flood, Hale
- When
- May 3, 6:15 PM CST to 8:00 PM CST
- Where
- Hale County, Abernathy
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
A local newspaper published photographs of a vehicle stranded in flowing flood waters beneath an Interstate 27 underpass in Abernathy. The Abernathy Fire Department closed a portion of the interstate for nearly two hours. No injuries were reported.
Hail, Lubbock
- When
- May 3, 6:16 PM CST
- Where
- Lubbock County, 3 mi E of Shallowater
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.683, -101.933
Storm spotters reported quarter size hail just east of Shallowater.
Thunderstorm Wind, Lubbock
- When
- May 3, 6:16 PM CST to 6:40 PM CST
- Where
- Lubbock County, Lubbock Intl Arpt
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.667, -101.817
Damaging thunderstorm winds affected portions of northeastern Lubbock County. The Automated Surface Observing System located at Lubbock International Airport recorded a severe thunderstorm wind gust of 63 MPH at 18:19 CST. Several utility poles were blown down near the intersection of Farm to Market Road 789 and County Road 5100. Live electrical lines fell onto two vehicles, and the occupants were rescued by fire department personnel. Damage to trees and utility poles was observed along a swath eastward to near Idalou.
Thunderstorm Wind, Hale
- When
- May 3, 6:45 PM CST
- Where
- Hale County, 1 mi SSE of Petersburg
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.850, -101.600
A National Weather Service damage survey team investigated damage along and to the west of Farm to Market Road 789 just southeast of Petersburg. A linear complex of severe thunderstorms produced damaging winds that snapped an old utility pole, as well as many tree limbs.
Thunderstorm Wind, Kent
- When
- May 3, 6:50 PM CST to 7:10 PM CST
- Where
- Kent County, 2 mi SW of Clairemont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.150, -100.767
many large mesquite limbs were snapped from trees along U.S. Highway 380 near Clairemont. A local bed and breakfast inn suffered wind damage when several windows and a sliding glass door were blown out. Roof damage also occurred when a large tree was uprooted, and fell onto the south and southwest side of the building . A small grain silo also was destroyed.
Flash Flood, Dickens
- When
- May 3, 7:00 PM CST to 9:00 PM CST
- Where
- Dickens County, 6 mi SE of Spur
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
The Texas Department of Transportation closed Texas Highway 208 near the intersection with Texas Highway 70. The slow moving supercell thunderstorm that affected southern Dickens and northern Kent County resulted in very heavy rainfall and runoff along Duck Creek. Flash flooding resulted in flowing water over a stretch of Texas Highway 208 southeast of Spur.
Hail, Briscoe
- When
- May 3, 7:19 PM CST
- Where
- Briscoe County, Quitaque
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.367, -101.050
Thunderstorm Wind, Floyd
- When
- May 3, 7:20 PM CST to 7:30 PM CST
- Where
- Floyd County, 4 mi S of Floydada
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.933, -101.333
As severe thunderstorms and their associated damaging winds spread northeastward into southern Floyd County, at least fifteen medium voltage utility poles were snapped. Some of the poles were broken up to ten feet from their base.
Hail, Kent
- When
- May 3, 7:39 PM CST
- Where
- Kent County, 4 mi SW of Clairemont
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.133, -100.800
The Kent County Sheriff's Office reported golfball size hail along U.S. Highway 380 southwest of Clairemont.
Thunderstorm Wind, Kent
- When
- May 3, 8:15 PM CST to 8:25 PM CST
- Where
- Kent County, 1 mi S of Jayton
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $75,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.233, -100.583
The West Texas Mesonet site located just south of Jayton measured severe thunderstorm wind gusts up to 82 MPH. The winds occurred along a narrow swath just south of the city. A National Weather Service storm survey team discovered one mobile home that was destroyed on the southern outskirts of Jayton, and another residence that suffered minor roof damage. Other damage was restricted to downed tree limbs.
Hail, Hall
- When
- May 3, 8:17 PM CST
- Where
- Hall County, 7 mi W of Lakeview
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.667, -100.817
A rural resident of northern Hall County reported penny size hail along Farm to Market Road 256 west of Lakeview.
Hail, Garza
- When
- May 3, 8:34 PM CST
- Where
- Garza County, 5 mi SE of Justiceburg
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.983, -101.133
A motorist reported that hail, at least as large as ping pong balls, shattered their vehicle's windsheild while traveling along U.S. Highway 84 southeast of Justiceburg.
Thunderstorm Wind, Stonewall
- When
- May 3, 9:25 PM CST
- Where
- Stonewall County, 3 mi NE of Aspermont
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.183, -100.200
The West Texas Mesonet site located near Aspermont recorded a severe thunderstorm wind gust up to 64 MPH. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Missouri, May 3, 20061 death · 2 injured · $10,000 · 1 event
- Flash Flood and High Wind in Texas, May 3, 2006$250,000 · 60 kt wind · 4 events
- Lightning Strike in Nebraska, May 3, 2006$75,000 · 1 event
- Damaging Wind in Missouri, May 3, 2006$70,000 · 61 kt wind · 1 event
- Flash Flood in Kentucky, May 3, 2006$50,000 · 1 event
- Hail and Lightning Strike in Alabama, May 3 to 4, 20062 injured · 0.88 in hail · 5 events
- Hail in Iowa, May 3, 2006$22,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Arkansas, May 3, 2006$15,000 · 1 in hail · 7 events
- Flash Flood in Missouri, May 3, 2006$20,000 · 1 event
- Hail in Missouri, May 3, 2006$16,000 · 1 in hail · 4 events
- Flash Flood and Hail in Texas, May 3 to 4, 20061.75 in hail · 13 events
- Flash Flood and Hail in Tennessee, May 3, 2006$1,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505383, 5505384, 5505760, 5505385, 5505386, 5505762, 5505387, 5505459, 5505460, 5505461, 5505462, 5505761, 5505759, 5505463, 5505464, 5505757, 5505467, 5505989, 5505465, 5505758, 5505466, 5505754, 5505753, 5505755, 5505756.